Question: What Is "Prozac Poop-out"?
Answer: Although it's most commonly referred to as "Prozac Poop-out", it can actually occur with any SSRI. What it refers to is a phenomenon where the patient's antidepressant simply stops working. This problem affects anywhere from 10-50%--depending who you ask--of all SSRI users. While there is no definitive answer as to why this happens, it may be a case of the patient developing tolerance to the drug. Some of the strategies used to deal with this problem include augmentation with a second drug, raising the dose or switching to another drug entirely. The patient can switch to either another SSRI or a drug from a different class of antidepressants. Another strategy that has been reported to be effective involves keeping a regular schedule of rotating between the SSRIs. Once the patients cycles through all the SSRIs, they can then start through them again. Apparently being off any particular SSRI for a period of time will restore its effectiveness.